Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
196 Doctors are Online

Have gas, diarrhea, bloating leading to stomach gurgling and pain. Suspected early ulcer. Omeprazole helped but symptoms returned

Apr 2013
User rating for this question
Very Good
Answered by

General Surgeon
Practicing since : 2009
Answered : 2743 Questions
Two tiered question: Condition: I have suffered from gas, minor diarreah, bloating, which lead to stomach gurgling, and pain, discomfort. I suspected early ulcer symptoms. My GP put me on Omeprazole 20mg. 1 week later all symptoms had gone. Now 2 weeks later I took myself off the mediation for 2-3 days, and minor gurgling and discomfort, stomach pain returned. I did this because I have been diabteic type 2, diet controlled for 12yrs, no longer diagnosed. The medication for has a side effect of quite bad hunger pangs, low blood sugar feelings. (eating does help)

Question therefore is: How long should I take the Omeptazole for? is the bad hunger problems normal or is there an alternative medication that wont cause the hunger pangs. ?
Posted Tue, 8 Oct 2013 in Diabetes
Answered by Dr. Ivan R. Rommstein 28 minutes later
Brief Answer:

Detailed Answer:
Well, omeprasole should be taken till you have symptoms.there is no other specific rule. people take it during lifetime if necessary.Ulcer is benign condition in most cases but it could progress and cause serious consequances.
Also, there are some other medicines such as antacids or ranitidine which may be efficient and have less side effects.also these medicines can be taken only when you experience difficulties,not strictly 1x daily.
Also, you definitely need gastroscopy with biopsy to rule out helicobacter pylori infection and some more serious stomach disorders such as hiatal hernia or tumiors. GP should not prescribe omeprasole without endoscopic proof of gastritis.
If there is helicobacter then 2 weeks of antibiotics and PPIs is necessary.after this you may feel better and no further medicines may be necessary.
Of course,stomach ulcer treatment should be based on diet (avoid coffee,alcohol,spicy,fatty and fried food) avoid smoking and stress, lose weight and avoid overeating.
Wish you good health. Feel free to ask. Regards
Above answer was peer-reviewed by
Follow-up: Have gas, diarrhea, bloating leading to stomach gurgling and pain. Suspected early ulcer. Omeprazole helped but symptoms returned 1 hour later
Hi, typo ? = "Well, omeprasole should be taken till you have symptoms" I assume that should say "till you have NO symptoms". ? :) I hope so lol.

Thank you for advice. I could do with the alternative to Omerprasole, which works wonderfully but does cause sugar crashes. You did not mention if sugar crash-hunger is normal or particular to myself ? The Rantidine sounds helpful in that it is an alternative and can be taken as and when needed.

Best Wishes
Answered by Dr. Ivan R. Rommstein 18 hours later
Brief Answer:

Detailed Answer:
Yes,thats what I wanted to say:)

Omeprasole has certain side effects because of its effects on digestional hormones release and stomach motility. It includes sugar crashes and feeling of hunger.
But these difficulties are usually not an indication for medicine withdrawal.
There is an option to try with 10mg dosage if available in your pharmacy,but it is questionable will it be efficient.
Ranitidine can be taken before meal which is expected to be irritating for your stomach( fatty food,fried food, alcohol,coffee or large meals during holidays etc).
There are also some less potent drugs but I wont mention them since I am sure you can find right solution with standard antiacid medicines.
Also, stomach mucosa requires 2 weeks of omeprasole treatment to heal so try to take it at least 14 days in a row and then stop it and see will symptoms recur.Of course,watch for your diet al this time:)
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Diabetologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor